Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Grand Junction, CO

July 28, 2003San Juan County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 28, 2003, 6:08 PM MDT for San Juan County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2003, 6:08 PM MDT (00:08 UTC)
Expired
Jul 28, 2003, 6:45 PM MDT
In force
37 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
3433 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:43 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 28, 1:43 PM MDT, 4 hours 25 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
143 PM MDT MON JUL 28 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)...
A WEAK BAROCLINIC BAND WILL STRETCH FROM NE TO SW ACROSS THE SAN
JUAN MTNS AND FOUR CORNERS TONIGHT...AS WAS THE CASE YESTERDAY.
MAIN DIFFERENCE BEING LACK OF A SHORTWAVE RIDING IN THE
NORTHEASTERLY FLOW...SO EXPECT LESS CONVECTION TONIGHT THRU
TUESDAY NGT. OTHER THAN THAT...NOT MUCH CHANGE AS HIGH PRESSURE
CONTINUES TO ROTATE MOISTURE AROUND THE CWA...WITH THE BEST CHANCES
FOR PRECIPITATION AROUND THE PERIPHERY OF THE CWA...AND SECONDARY
MAXIMA OVER THE MTNS IN GENERAL. WILL KEEP SLIGHTLY HIGHER POPS OVER
SOUTHERN THIRD OF CO WHERE BETTER MOISTURE RESIDES.  CJC

WEDNESDAY THROUGH FRIDAY...
WEDNESDAY...UPPER LEVEL RIDGE SLOWLY SHIFTS OUT OF THE GREAT BASIN
AND TOWARDS THE EAST DURING THIS PERIOD. UPPER LEVEL FLOW REMAINS
WEAK SO STORMS WILL BE SLOW MOVING. DEEPEST MOISTURE STAYS OVER THE
SOUTH SO HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY THERE. THE
NORTHWEST FLOW WILL BRING DRIER AIR OVER THE NORTH. WITH LESS CLOUD
COVER MANY LOCATIONS AND WARMING AT 7H...HIGH TEMPS TO INCREASE A
COUPLE DEGREES. HEFFERNAN

SATURDAY-MONDAY...UPPER LEVEL RIDGING CONTINUES TO SHIFT EAST INTO
THE PLAINS AS GREAT LAKES LOW LIFTS OUT...AND TROUGHING
DEVELOPS OFF THE WEST COAST. STAGE IS SET FOR ANOTHER STRONG
MONSOONAL SURGE OF SUB-TROPICAL MOISTURE AS DEEP SOUTHERLY FLOW
DEVELOPS OVER THE FORECAST AREA. TEMPS ARE EXPECTED TO DROP BACK
DOWN CLOSER TO SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE IN
PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 28, 6:00 AM MDT, 12 hours 8 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...PRIMARILY OVER THE SOUTHERN AND CENTRAL MOUNTAINS.  A
FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN
RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE
SOUTHWESTERN SAN JUAN MOUNTAINS.  IN ADDITION...GUSTY WINDS TO 40
MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH WILL
ACCOMPANY THE STRONGER STORMS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70.  THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY
SHOWERS...HAIL...AND STRONG GUSTY WINDS.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:53 PM MDTFlash Flood WarningGJTSan Miguel3 hr
Jul 28, 6:20 PM MDTFlash Flood WarningGJTSan Juan3 hr
Jul 28, 9:09 PM MDTFlash Flood WarningGJTSan Juan3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.